When leucocytosis is not leukaemia.
BMJ Case Reports
A female aged 84 years with a history of Clostridium difficile-associated diarrhoea presented from an extended care facility with altered mental status and respiratory distress. She was haemodynamically unstable and initial laboratory results revealed hyperleucocytosis (110.3×109/L). The presence of immature myeloid precursors, thrombocytopenia and respiratory distress, raised concern for an acute leukaemic process requiring emergent leucapheresis. However, on evaluation of the peripheral smear, prominent left shift and toxic granulation were noted, along with absence of blast cells. Considering her history of C. difficile infection, a CT scan of the abdomen and pelvis was obtained, which was suggestive of toxic megacolon. She was taken to the operating room for emergent colectomy. The pathology specimen showed pseudomembrane formation consistent with fulminant C. difficile infection. She was treated with oral vancomycin and intravenous metronidazole, followed by clinical improvement and resolution of leucocytosis and thrombocytopenia.
Ionescu F, Anusim N, Douglas-Nikitin V, et al. BMJ Case Rep 2019;12:e228219. doi:10.1136/bcr-2018-228219